Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

May 14, 2018Branch County, Michigan

NWS Northern Indiana issued this special weather statement at May 14, 2018, 6:13 AM EDT for Branch County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 6:13 AM EDT (10:13 UTC)
Expired
May 14, 2018, 7:00 AM EDT
In force
47 min
Issued by
NWS Northern Indiana

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS83 KIWX 141013
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
613 AM EDT MON MAY 14 2018

INZ007-MIZ079>081-141100-
Steuben-Branch-Hillsdale-St. Joseph-
613 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
ST. JOSEPH...BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 613 AM EDT, a strong thunderstorm was located 7 miles northwest of
Colon, or 11 miles northeast of Three Rivers, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Bronson, Fremont, Quincy, Union City, Litchfield,
Colon, Nottawa, Girard, Kinderhook, Fawn River, Batavia, Leonidas,
California, Mendon, Burr Oak, Gilead, Orland and Sherwood.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 133 and 149.

LAT...LON 4207 8471 4168 8492 4172 8520 4176 8520
      4176 8546 4177 8554 4207 8546
TIME...MOT...LOC 1013Z 277DEG 44KT 4203 8544 

$$

GH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 14, 2:57 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 14, 2:57 AM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
257 AM EDT Mon May 14 2018

.SYNOPSIS...
Issued at 255 AM EDT Mon May 14 2018

Scattered to numerous showers and thunderstorms will track north of
highway 30 through daybreak. Locally heavy rain and some small hail
is possible with the stronger storms.

Warm and humid this afternoon with strong to severe storms
developing toward evening. Highs will range from the upper 80s south
to the upper 70s north.

Showers and thunderstorms will continue tonight with locally heavy
rain possible over northern Indiana. Lows will range through the 60s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM EDT Mon May 14 2018

Complicated fcst this period. Lots at work this morning including
torrid EML situate from central IA south through MO. Wrn edge of
this feature in tandem with quasi-stationary front in se NE fueling
intense storms. Additional elevated storms firing with conviction
from ne IA through srn WI and sct storms locally just north of warm
frontal boundary through cntrl IN.

Near term CAMS solutions agreeable in a general sense with ewd
expansion/organization of upstream elevated activity. However late
night timing mitigates a more substantial risk with marginal hail
looking like the primary threat in stronger updrafts that develop
downstream through nrn IN/srn MI. Secondary concerns lies with
potential heavy rain again given loose w-e orientation and potential
training across far nrn zones pending how things evolve upstream.
Little concrete signals just yet to tie this threat down.

Sw flank of this activity later this morning may pose a bit higher
damaging wind risk mainly over a portion of nw OH (south of US 24)
as some heating will occur along with a potentially more vigorous
pressure perturbation manifesting within developing se NE/sw IA MCS.

Outflow boundary and mesohigh associated with morning complex poses
svrl many questions for this aftn. Primarily where wrn extent of
potential outflow boundary hangs up, degree of heating/recovery that
occurs in wake of morning activity east, and how far north warm
front mixes west. Clearly defined MCV from extensive TX panhandle
severe convection last evening will liftout through ern IA this aftn
and initiate storms over wrn through nrn IL in zone of enhanced low
level warm advection and reduced inhibition stemming from eroding
EML. Would expect a very unstable airmass will reside downstream
through ern IL/wrn IN with upscale growth likely as this
propagates/organizes east this evening with a legitimate hail/wind
risk. Much of this will likely continue/fester overnight sw in wake
of evening storms as vigorous low level warm advection continues.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 255 AM EDT Mon May 14 2018

Flop back toward more suppression seen in strong 00Z based consensus
in H5 troughing through se Canada with accompanying stronger sfc
ridging building through the lakes Tue aftn through Wed. See no
reason not to follow strong downward trending pop guidance as
primary frontal forcing mechanism drops into the OH river valley.
Certainly strong to severe convection tonight and composite effects
of outflow will aide in dispelling this boundary far enough south to
not have an influence Tue aftn.

Thereafter quiet weather expected through Thu anticyclonic flow
aloft/sfc ridging build across the lakes. Ern Gomex upper low looks
to lift north into the OH valley Fri-Sat as H5 trough breaks down
through se Canada. Some rain likely with this feature over nw OH but
wrn extent through IN/MI uncertain. Fairly vigorous long wave
feature then looks to dig through srn Canada Sun with cold frontal
push through the OH valley and some risk for storms pending timing.
Temps through the period well above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 130 AM EDT Mon May 14 2018

Another round of convection expected early this morning on nose of
LLJ/theta-e advection. Complex currently developing across IA/WI
and will slide across the area around 12Z. Some SCT convection
also noted ahead of the complex and supports VCTS mention starting
within the next hour or two. Fairly high confidence on timing but
some concern that strongest convection will pass just north of the
terminals...particularly KFWA...limiting fuel alternate impacts.
VFR then expected late morning through afternoon with another
round of convection possibly arriving at the very end of this TAF
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:59 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
359 AM EDT Mon May 14 2018

INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-150900-
Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail and
local heavy rain possible.

Additional storms with a risk for small hail and heavy rain are
possible again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-014-016-017-150900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-
Whitley-
359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail, gusty
winds and local heavy rain possible.

Additional storms with a risk for large hail, damaging winds and
heavy rain are possible late this afternoon and evening with the
greatest risk along and south of highway 6.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012-013-015-020-022>024-150900-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ025>027-032>034-OHZ024-025-150900-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are possible this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-150900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail and
gusts winds possible.

Additional storms with a risk for small hail and gusty winds are
possible again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 14, 2:00 AM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
200 AM EDT MON MAY 14 2018

INZ014-016-140630-
Kosciusko-Marshall-
200 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES...

At 159 AM EDT, a strong thunderstorm was located over Argos, or near
Plymouth, moving east at 40 mph.

Wind gusts up to 45 mph and dime size hail are possible with this
storm.

Locations impacted include...
Warsaw, Plymouth, Winona Lake, Bourbon, Argos, Mentone, Walnut,
Tippecanoe, Etna Green, Leesburg, Burket, Monoquet, Hoffman Lake,
Inwood, Atwood, Palestine, Old Tip Town and Clunette.

LAT...LON 4136 8634 4137 8581 4114 8583 4116 8608
      4117 8608 4117 8623 4118 8636
TIME...MOT...LOC 0559Z 275DEG 34KT 4127 8625

NWS
Special weather statement, May 14, 5:44 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
544 AM EDT MON MAY 14 2018

MIZ078-079-141030-
St. Joseph-Cass-
544 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT CASS AND WESTERN ST. JOSEPH
COUNTIES...

At 543 AM EDT, a strong thunderstorm was located near Cassopolis, or
near Dowagiac, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Three Rivers, Dowagiac, Constantine, Cassopolis, White Pigeon,
Centreville, Marcellus, Pokagon, Penn, Flowerfield, Vandalia,
Magician Lake, Dewey Lake, La Grange, Klinger Lake, Indian Lake,
Donnell Lake, Fishers Lake, Jones and Diamond Lake.

LAT...LON 4207 8546 4177 8554 4190 8622 4198 8623
      4207 8621
TIME...MOT...LOC 0943Z 277DEG 34KT 4195 8605

GH
Special weather statement, May 14, 6:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 AM EDT MON MAY 14 2018

INZ007-MIZ079>081-141100-
Steuben-Branch-Hillsdale-St. Joseph-
613 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
ST. JOSEPH...BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 613 AM EDT, a strong thunderstorm was located 7 miles northwest of
Colon, or 11 miles northeast of Three Rivers, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Bronson, Fremont, Quincy, Union City, Litchfield,
Colon, Nottawa, Girard, Kinderhook, Fawn River, Batavia, Leonidas,
California, Mendon, Burr Oak, Gilead, Orland and Sherwood.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 133 and 149.

LAT...LON 4207 8471 4168 8492 4172 8520 4176 8520
      4176 8546 4177 8554 4207 8546
TIME...MOT...LOC 1013Z 277DEG 44KT 4203 8544

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:00 AM EDTSpecial Weather StatementIWXKosciusko, Marshall30 min
May 14, 6:43 AM EDTSpecial Weather StatementIWXElkhart, Saint Joseph47 min
May 14, 7:02 AM EDTSpecial Weather StatementIWXSteuben43 min
May 14, 7:17 AM EDTSpecial Weather StatementIWXLaGrange43 min
May 14, 7:38 AM EDTSpecial Weather StatementIWXDeKalb52 min
May 14, 8:32 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph, Starke43 min
May 14, 8:42 AM EDTAreal Flood WarningIWXElkhart, LaGrange, LaPorte, Saint Joseph3 hr
May 14, 8:56 AM EDTSpecial Weather StatementIWXFulton, Pulaski49 min
May 14, 9:12 AM EDTSpecial Weather StatementIWXElkhart, Kosciusko, Marshall, Saint Joseph48 min
May 14, 9:40 AM EDTSpecial Weather StatementIWXFulton, Miami, Wabash50 min
May 14, 10:22 AM EDTSpecial Weather StatementIWXAdams, Wells38 min
May 14, 10:58 AM EDTSpecial Weather StatementIWXJay32 min
May 14, 11:41 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph3 days
May 14, 11:41 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph7 days
May 14, 11:50 AM EDTRiver Flood WarningIWXAllen, DeKalb7 days
May 14, 11:50 AM EDTRiver Flood WarningIWXWilliams5 days
May 14, 11:50 AM EDTRiver Flood WarningIWXDefiance, Fulton, Williams7 days
May 14, 5:44 AM EDTSpecial Weather StatementIWXCass, Saint Joseph46 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.